Anticholinergic medications cause heartburn by slowing digestion and by compromising the closure of the lower esophageal sphincter (LES).
What Are Anticholinergic Medications?
Anticholinergic medications are drugs that block the action of acetylcholine as a neurotransmitter between neurons and skeletal muscle fibers, at the nerve endings of the parasympathetic nervous system, and across central nervous system synapses.
Acetylcholine is the body’s most prevalent neurotransmitter and the first neurotransmitter discovered by scientists.
For What Are Anticholinergic Medications Prescribed?
Anticholinergic medications are prescribed with the intention of achieving a specific therapeutic outcome by blocking the action of acetylcholine. These specific therapeutic outcomes treat many different conditions such as but not limited to:1
- irritable bowel syndrome (IBS)
- overactive bladder
- Parkinson’s disease
Other medications like Benadryl have anticholinergic effects though the primary therapeutic activity of these medications is intended other purposes. These medications are used to treat conditions such as but not limited to:1
- chronic obstructive pulmonary disease (COPD)
- heart failure
- high blood pressure
- mental illness
- motion sickness
Anticholinergic Medications Cause Heartburn by Slowing Digestion
Anticholinergic medications block parasympathetic nerve impulses. Parasympathetic nerve impulses are the part of the autonomic nervous system that unconsciously regulates muscle movement in the heart, lungs, stomach, intestines, urinary tract and more.
Anticholinergics slow bowel movement by decreasing mucus secretion as well as decreasing involuntary muscle movements in the stomach and intestines. When the digestive process is prolonged, the risk of experiencing acid reflux symptoms increases.
How does a prolonged digestive process increase the risk of heartburn?
- Slow digestion leads to constipation. This extra volume in the intestinal tract creates abdominal pressure adding pressure on the stomach and the lower esophageal sphincter (LES) above it. This added pressure causes the LES closure to weaken allowing acid to reflux into the esophagus. (More on the LES in the next section.)
- Slow digestion causes acid to build up in the stomach.
Anticholinergic Medications Cause Heartburn by Compromising the LES
The lower esophageal sphincter (LES) is a ring of muscles at the gastroesophageal junction, the spot where the esophagus connects with the stomach. Acid reflux and heartburn occur when the LES closure weakens allowing stomach contents to leak into the esophagus.
Anticholinergic medications not only cause the LES to be compromised due to a slowed digestive process. They affect the nerves that control the sphincter muscles causing the LES to relax. When this occurs, the ring of muscle won’t close tightly enough to keep acid from refluxing.2
Combating the Digestive Side Effects of Anticholinergic Medications
To combat the digestive side effects of anticholinergic medications your doctor should decrease the dose to the lowest needed to achieve the desired results3 and eliminate unnecessary medications with anticholinergic effects.
For a list of anticholinergic medications please see the supplemental download to the article, “Cumulative Use of Strong Anticholinergics and Incident Dementia” on The JAMA Network website. They have a superb list that I’ve found extremely helpful. I hope you will too.
Tags: acid reflux causes acid reflux prevention common medications gerd causes gerd prevention medication side effects